Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 15, NWS Blacksburg, VA

October 14, 2024Grayson County, Smyth County, Tazewell County, Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 14, 2024, 3:50 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; 4 counties in North Carolina. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2024, 3:50 AM EDT (07:50 UTC)
Expired
Oct 14, 2024, 6:00 PM EDT
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS71 KRNK 140750
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
350 AM EDT Mon Oct 14 2024

NCZ001-002-018-019-VAZ009-015-141615-
/O.NEW.KRNK.WI.Y.0015.241014T0750Z-241014T2200Z/
Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson-
Including the cities of West Jefferson, Wilkesboro, Marion,
Whitetop, Troutdale, Boone, Volney, Independence, and Sparta
350 AM EDT Mon Oct 14 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes 
  Counties. In Virginia, Grayson and Smyth Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects. Winds of 
  this magnitude may cause more trees to fall than normal due to 
  wind damage and weakened slopes sustained during the passage of 
  Tropical Storm Helene last month. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be alert for any damaged or weakened trees in your immediate 
vicinity. Use extra caution when passing through wooded areas.

&&

$$

16
2 follow-up statements
912 
WWUS71 KRNK 141332
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
932 AM EDT Mon Oct 14 2024

NCZ001-002-018-019-VAZ009-015-142200-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/
Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson-
Including the cities of Volney, Troutdale, Whitetop, Wilkesboro,
Independence, Boone, Sparta, Marion, and West Jefferson
932 AM EDT Mon Oct 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Northwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes 
  Counties. In Virginia, Grayson and Smyth Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
688 
WWUS71 KRNK 141432
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1032 AM EDT Mon Oct 14 2024

VAZ007-142200-
/O.EXA.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/
Tazewell-
Including the cities of Tazewell
1032 AM EDT Mon Oct 14 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Tazewell County.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NCZ001-002-018-019-VAZ009-015-142200-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/
Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson-
Including the cities of Volney, Troutdale, Whitetop, Wilkesboro,
Independence, Boone, Sparta, Marion, and West Jefferson
1032 AM EDT Mon Oct 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes 
  Counties. In Virginia, Grayson and Smyth Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 1:55 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 14, 1:55 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
155 AM EDT Mon Oct 14 2024

.SYNOPSIS...
A cold front will arrive tonight, bringing scattered showers and
a few thunderstorms mainly to the mountains. A series of
disturbances will then pass across the region during the early
half of coming workweek, bringing periods of mountain rain, a
possibly brief periods of snow to the higher ridge tops. High
pressure will pass overhead in the later half of the workweek
followed by a warmup heading into next weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 730 PM EDT Sunday...

Still watching for storm development this evening and CAMs still
indicating we see an uptick in activity between 8pm and 10pm.
Coverage still looks very limited and mainly confined to just
southeast West Virginia. Any convection rapidly dissipates by
midnight and only a few lingering showers through the early
morning hours.

As of 200 PM EDT Sunday...

Key Messages:

1) Scattered showers/storms along a front tonight for parts of
the western mountains, but severe weather threat is limited.

2) Blustery and cool Monday.

Upper level troughing was digging into Michigan this afternoon,
and this system will spread east and south over the next
couple of days as strong perturbations rotate around the
developing center. A surface low and warm front were moving
through PA and NY state, and had helped to keep elevated
convection going earlier today to our north. An attendant cold
front slides towards the WV/VA border tonight, and will trigger
some convection.

Based on CAMs and the movement of the front, expect any
convection in our SW WV and northern VA counties to be a late
show, mainly between 7 and 10 PM. This is when the upper level
energy and jet streak build south enough to support showers and
thunderstorms, and when the front arrives. Per SPC, we are in a
marginal risk for severe storms for through tonight, suggesting
a strong storm or two capable of damaging winds. Looking at
recent sounding data,it has taken all day to become partially
saturated, and this dry air will limit convection. However,
lingering dry air suggests the possibility of a couple strong
downbursts. CAPE should reach 500 to 1000 J/kg, with shear not
looking to be a problem. But a decreasing sun angle and lagging
forcing for ascent will keep more widespread severe from
occurring.

Rainfall amounts will average a tenth to a quarter inch for
parts of the Greenbrier Valley before convection diminishes by
midnight. WNW winds will usher in moderate CAA behind the front
overnight, but upslope clouds and gusty winds should keep
lows in the 40s to low 50s for most in the mountains. The
piedmont will see downsloping westerly winds helping to keep the
lower atmosphere mixed and readings in the mid to upper 50s.
Temperatures Monday will be much cooler, with 850mb temperatures
dropping from 16C today to around 3C Monday. Expect a much cooler
day with highs ranging from the upper 40s to near 60 in the
mountains, and to the mid 60s to low 70s in the piedmont. Also,
NW winds gusting to 15 to 25 mph are expected. A few sprinkles
are possible in the Greenbrier Valley Monday evening as another
area of PVA arrives, but moisture looks very limited. As an
aside, just northeast of our forecast area we may see a few
flurries of snow.

Confidence is low for robust convection and the occurrence of
damaging winds. Confidence is high for all other parameters.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 110 PM EDT Sunday

Key Points:

1. Temperatures trending lower.

2. Isolated/Scattered showers across mainly the mountains on
Tuesday/Tuesday evening

3. May be cold enough for a some snowflakes Tuesday/Tuesday
night across far western Greenbrier County.

Shortwaves will track over the area as an upper level trough
digs south into the Tennessee Valley Monday night into Tuesday.
Light rain showers/sprinkles and/or snow showers/flurries are
possible in western Greenbrier early Tuesday morning. Rain
showers will extended south into the Bluefield area during the
day Tuesday. Can not rule out a stray shower/sprinkle or two
reaching the Blue Ridge in the afternoon. The upper level trough
will pivot east Tuesday night with any rain showers ending by
sunset. High pressure will begin to build over the region from
the west overnight Tuesday into Wednesday.

Temperatures will range from the upper 40s to lower 50s across
the mountains to the upper 50s to lower 60s in the foothills
and piedmont Tuesday and Wednesday afternoon. These temperatures
are 10F to 15F colder than normal. Overnight lows will drop
into the 30s areawide Tuesday and Wednesday night. These cold
temperatures will likely end the growing season for areas west
of the Blue Ridge.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 133 PM EDT Sunday...

A large area of cold high pressure will continue to move east over
the region Thursday, then off the Mid Atlantic coast on Friday.
While off the coast, this ridge will continue to influence our
weather with temperatures trending warmer and rain-free going into
next weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 150 AM EDT Monday...

Radar indicates that thunderstorm activity has ended, and that
lingering showers are quickly diminishing in coverage as a cold
front makes its way across the Appalachian chain this morning.
Winds are shifting northwesterly with the frontal passage, with
gusts beginning to increase into the 20kt to locally 30kt range
across the mountains. Surface observation are also indicating
in- and- out MVFR ceilings across the mountains in otherwise
predominant VFR conditions.

Through today, expect northwesterly winds to remain gusty across
the mountains, with gusts in the 20kt to 30kt range, perhaps
reaching 35kt along some of the higher ridges. Gusts across the
Piedmont will remain less than 25kt. Ceilings across the
mountains, particularly for BLF and LWB, may vary between MVFR
and VFR through the evening, before gradually lowering after
sunset to become predominantly MVFR. Do not see these low clouds
advancing much further east however, with BCB, ROA and points
eastward remaining VFR through the period. Gusts will decrease
by 23Z, however will not die down altogether heading into
tonight. Another disturbance will bring increasing chances of
shower activity across portions of southeast West Virginia by
daybreak Tuesday.

Extended Aviation Discussion...

Tuesday through Wednesday, an upper level system may bring rain
and MVFR conditions to the mountains, with VFR for Wednesday
through Friday. Winds will become gusty again Tuesday into
Wednesday to 15-25 kts. Patchy freezing fog is possible in
sheltered valleys Tuesday and Wednesday mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/SH
NEAR TERM...BMG/SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG/NF
Hazardous weather outlook, Oct 13, 1:51 PM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
151 PM EDT Sun Oct 13 2024

NCZ001-018-VAZ007-009>015-018>020-WVZ042>044-507-508-141800-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
151 PM EDT Sun Oct 13 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for Severe Thunderstorms this evening, with
one or two storms becoming capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-141800-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
151 PM EDT Sun Oct 13 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in North Carolina, 2024Wind Advisories in Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.